Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 23, 2001, 3:42 PM EDT for Delta County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2001, 3:42 PM EDT (19:42 UTC)
- Expired
- Apr 23, 2001, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Delta County, MI
The radar
The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895 WUUS53 KMQT 231945 SVRMQT MIC041-232015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 342 PM EDT MON APR 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 415 PM EDT * AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ESCANABA. THE STORM WAS MOVING NORTHEAST AT 60 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLADSTONE AT 346 PM RAPID RIVER...ENSIGN AT 350 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL DAMAGE. $$ ROLFSON WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:40 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 23, 11:40 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1140 AM EDT MON APR 23 2001 UPDATE CONCERN WITH SEVERE AND FLOOD THREATS. 12Z RAOBS/WATER VAPOR LOOP SHOW UPPER TROUGH OVER SOUTHERN MINNESOTA MOVING NORTHEAST ON A +100KT 300MB JET. SURFACE ANALYSIS SHOWS LOW PRESSURE MOVING INTO EASTERN WISCONSIN. WARM FRONT EXTENDS NORTHEAST...FROM IRONWOOD TO KEWEENAW BAY. COLD FRONT EXTENDS SOUTH INTO IOWA. SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE WARM FRONT OVER NORTHERN WISCONSIN/WESTERN LAKE SUPERIOR...AS WELL AS ALONG THE COLD FRONT OVER SOUTHERN MINNESOTA/EASTERN IOWA. VIS SATELLITE SHOWS THINNING CLOUDS OVER THE CENTRAL CWA...ADDING DECENT HEATING TO ALREADY WARM SURFACE TEMPERATURES. UPPER TROUGH WILL PULL NORTHEAST ACROSS THE CWA...WITH THE SURFACE LOW MOVING FROM IRONWOOD-MARQUETTE-EASTERN LAKE SUPERIOR BY 00Z THIS EVENING. THUNDERSTORMS ALREADY DEVELOPING OVER WEST-CENTRAL WISCONSIN NEAR THE LOW...WITH A TORNADO WATCH IN EFFECT FOR MUCH OF WISCONSIN. DEWPOINTS ALREADY IN THE UPPER 50S ALONG THE MI/WI BORDER WITH LOW 60S NOT TOO FAR BEHIND OVER CENTRAL WISCONSIN. MODIFIED 12Z OBSERVED GRB SOUNDING/12Z RUC FORECAST MNM SOUNDINGS YIELD CAPES OF 1000-1500 J/KG. EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS THE LOW MOVES ACROSS THE CWA. SEVERE WEATHER IS POSSIBLE...WITH THE PRIMARY THREAT BEING WIND DAMAGE GIVEN 850MB WINDS OBSERVED 50-60KTS WITH 500MB WINDS OBSERVED 80-90KTS AS OF 12Z. HAIL ALSO POSSIBLE WITH A FREEZING LEVEL OF 8-10KFT. LOW-LEVEL SHEAR AND STORM RELATIVE HELICITY >300M2/S2 ALSO POINT TO POSSIBLE ORGANIZED STORMS. WILL ISSUE SEVERE WEATHER POTENTIAL STATEMENT. AREAS OVER THE WESTERN CWA RECEIVED OVER 1 OF RAIN LAST NIGHT... WITH SILVER CITY THE HIGHEST WITH 1.27. AREA RIVERS HAVE RISEN QUICKLY AFTER THIS RAIN...WITH RKLM4 ONTONAGON RIVER AT ROCKLAND UP 2.5FT IN THE 6 HOURS FROM 06-12Z. 12Z RUC/ETA PRINT OUT ANOTHER 0.2 TO 0.4 OF RAIN THIS AFTERNOON. THIS SEEMS REASONABLE GIVEN CONVECTION CURRENTLY OCCURRING OVER MINNESOTA JUST NORTH OF THE SURFACE LOW. WILL CONTINUE FLOOD WATCH FOR THE WESTERN CWA INTO TONIGHT. WILL UPDATE FLOOD STATEMENT. WIDE RANGE OF HIGHS TODAY WITH THE WESTERN CWA ON THE COLD SIDE OF THE FRONT...AND TEMPERATURES STRUGGLING INTO THE LOW 40S. CENTRAL CWA ALREADY WARMING INTO THE 60S WITH GOOD SUN. DESTABILIZATION WITH THESE HIGHER TEMPERATURES WILL ADD TO THE SEVERE THREAT. WINDS ALREADY PICKING UP OUT OF THE SOUTH. WILL CONTINUE BREEZY CONDITIONS WITH 15 TO 25 MPH AHEAD OF THE FRONT IN ADDITION TO BEHIND IT. .MQT...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT MIZ001>003-009. JHB
In the hours before
Special weather statement, Apr 23, 12:30 PM EDT, 3 hours 12 minutes before
MIZ001>007-009>014-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1230 PM EDT MON APR 23 2001 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... THUNDERSTORMS WILL DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE. LOW PRESSURE OVER WESTERN WISCONSIN WILL MOVE NORTHEAST ACROSS UPPER MICHIGAN THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AHEAD OF THIS LOW. EXPECT THUNDERSTORMS TO REACH IRON RIVER AND IRON MOUNTAIN BETWEEN 12 NOON AND 2 PM CDT...LANSE...MARQUETTE AND ESCANABA BETWEEN 2 PM AND 4 PM EDT...AND NEWBERRY BETWEEN 4 PM AND 6 PM EDT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS TO 70 MPH AND HAIL TO 1 INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL MOVE NORTHEAST AT 45 MPH. THE MAIN THREAT FOR SEVERE WEATHER WILL BE EAST OF IRONWOOD TO LANSE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS SEVERE WEATHER THREAT. JHB
Special weather statement, Apr 23, 1:15 PM EDT, 2 hours 27 minutes before
MIZ002>005-009>012-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 115 PM EDT MON APR 23 2001 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 600 PM EDT(500 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... GOGEBIC...MENOMINEE...ONTONAGON...IRON...HOUGHTON...BARAGA... DICKINSON...MARQUETTE... THIS INCLUDES THE FOLLOWING LOCATIONS... WATERSMEET...ONTONAGON...NEGAUNEE...MICHIGAMME...LANSE...ISHPEMING... IRON RIVER...CRYSTAL FALLS...CHAMPION...IRONWOOD...BARAGA...IRON MOUNTAIN...MARQUETTE AND MENOMINEE A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. ALTOE WWW.CRH.NOAA.GOV/MQT/
Local storm report, Apr 23, 2:33 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
233 PM EDT MON APR 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 7 W BEECHWOOD MI 1.00 INCH HAIL
04/23/01 IRON REPORTED BY
SPOTTERS
0105 PM 10 E WATERSMEET MI WIND DAMAGE
04/23/01 GOGEBIC TREES DOWNEDREPORTED BY
SPOTTERS
PETROLocal storm report, Apr 23, 2:33 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
233 PM EDT MON APR 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 7 W BEECHWOOD MI 1.00 INCH HAIL
04/23/01 IRON
0105 PM 10 E WATERSMEET MI WIND DAMAGE
04/23/01 GOGEBIC TREES DOWNED
PETROSpecial weather statement, Apr 23, 3:20 PM EDT, 22 minutes before
MIZ002-003-009-231950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 320 PM EDT MON APR 23 2001 ...TORNADO WATCH CANCELED FOR PARTS OF WESTERN UPPER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH THAT WAS IN EFFECT FOR GOGEBIC...ONTONAGON AND HOUGHTON COUNTIES. ALTHOUGH THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA... EXPECT MORE SHOWERS TO REDEVELOP BY 6 PM EDT/5 PM CDT. A RUMBLE DOF THUNDER WILL ALSO BE POSSIBLE WITH THE SHOWERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. AJ/ED F
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 1:45 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron | 30 min |
| Apr 23, 2:16 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Iron | 44 min |
| Apr 23, 3:33 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.